Kansas, 2021

Hail in Kansas, September 17, 2021

September 17, 2021 · NWS GLD · 2 events in 1 county or zone

Throughout the day, a cold front moved south across Northwest Kansas. During the morning hours, a line of showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Throughout the day, a cold front moved south across Northwest Kansas. During the morning hours, a line of showers and thunderstorms developed along the front. As the storms moved southeast, a few storms became isolated towards the tail end of the front. One of the isolated storms strengthened over Graham County, producing pea to nickel sized hail south of Hill City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 17, 2:23 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 17, 2:23 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
223 PM MDT Fri Sep 17 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 141 PM MDT Fri Sep 17 2021

While upper ridging prevailed aloft, a slow moving cold front
dictated today's weather. This front brought cloudy skies to the
region this morning, along with some drizzle and breezy north winds.
As the boundary gradually shifted to the southeast, showers and weak
thunderstorms continued to develop behind it into the afternoon
hours. At 1 PM MT, the front was just to the southeast of the
region. Skies were cloudy, but slightly clearing in eastern
Colorado, with northerly winds gusting around 20 to 25 mph.
Temperatures ranged in the mid 50s to mid 60s.

Cloud cover should decrease slightly this evening as winds taper
off. However, guidance suggests that stratus will rebuild overnight
into Saturday morning, particularly along and east of the Colorado
border. Confidence in fog forming is low at this time, but this will
need to be monitored as well. Otherwise, a slight chance of showers
and storms persists into the evening hours for southeastern portions
of the region before finally drying out after midnight. Temperatures
fall into the upper 40s to upper 50s.

On Saturday, the upper ridge strengthens over the central and
southern Plains, resulting in a warm up (highs in the mid/upper
80s). Dry weather prevails, with sunny skies by the afternoon once
morning stratus burns off.

Flow aloft becomes southwesterly Saturday night as an upper trough
pushes further into the western CONUS. Light cloud cover may develop
out ahead, but precipitation is not expected. Temperatures fall into
the mid 50s to mid 60s.

.LONG TERM...(Sunday through Friday)
Issued at 222 PM MDT Fri Sep 17 2021

The extended forecast begins with southwest flow aloft over the Tri-
State area and an upper ridge over the PAC NW.  Areas may have some
elevated fire weather conditions due to relative humidity or winds.
The lowest relative humidities will be along and west of Highway 27
in the upper teens to low 20s.  The strongest winds, however will be
further east.  Regardless, wheat stubble, curing corn and other dry
vegetation will aide in any fires sparking to be sustained.
Afternoon high temperatures will range from the upper 80s to mid-
90s.  Lows will be in the 50s and 60s.

Sunday night, the trough will move across the InterMountain West,
reaching the Central High Plains by Monday morning.  A cold front is
expected to slide through the area from the northwest, through the
day, bringing a chance for some showers to the region.  Cooler air
will also push in, with a 10 to 20 degree drop in temperatures
expected from the previous day.  Highs will range from the upper 60s
to low 80s with the cooler areas being where the front comes through
first.  Lows will be primarily in the 40s.  Precipitation chances
taper off by daybreak.  For the time being, this appears to be the
last chance for precipitation in the extended forecast.

Expect a gradual warming trend Wednesday and Thursday as the trough
pushes out of the area and a weak ridge moves in.  Temperatures
return to the mid to upper 80s for highs and mid-40s to mid-50s for
lows by Thursday.  Friday, another cold front is expected to come
through the region, ushering in cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1119 AM MDT Fri Sep 17 2021

For KGLD and KMCK terminals, a cold front has brought low
ceilings to the region that should thin/break up somewhat this
afternoon. Meanwhile, northerly winds will begin to taper off and
shift to the northeast. Light winds become southerly overnight,
with a potential for sub-vfr ceilings to return to the region
after 06z. Have begun to suggest this in the TAF. At this time,
fog does not seem likely, but this will need to be monitored as
well.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...AW
AVIATION...JBH
Hazardous weather outlook, Sep 17, 2:00 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
200 PM MDT Fri Sep 17 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
200 PM MDT Fri Sep 17 2021 /300 PM CDT Fri Sep 17 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Elevated fire weather conditions are expected across eastern Colorado
Sunday afternoon.

Elevated fire weather conditions are possible Wednesday afternoon,
along and west of Highway 27.

Elevated fire weather conditions are possible Thursday afternoon,
along and west of Highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 17, 2:47 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM CDT Fri Sep 17 2021

KSZ016-172115-
Graham KS-
347 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of central Graham
County through 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Hill City, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Graham
County, including the following locations... Penokee and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9974 3913 9978 3925 10016 3943 10016
      3946 9968
TIME...MOT...LOC 2046Z 284DEG 16KT 3927 9987

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

AW

The radar

The Goodland radar (KGLD), 160 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Graham

When
September 17, 3:05 PM CST
Where
Graham County, 9.54 mi S of Hill City
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.232, -99.854

Pea to nickel sized hail observed as storm moved over the location.

Hail, Graham

When
September 17, 3:10 PM CST
Where
Graham County, 11.15 mi S of Hill City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.211, -99.812

Up to penny sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984761, 984762.